Tennessee, 2009

Flash Flooding and Hail in Tennessee, May 8, 2009

May 8, 2009 · NWS MRX · 12 events in 8 counties and zones

A well organized damaging comma head/bow echo system with strong shear and weak to moderate instability plowed into the Southern Appalachian region producing predominantly severe wind gusts with limited reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A well organized damaging comma head/bow echo system with strong shear and weak to moderate instability plowed into the Southern Appalachian region producing predominantly severe wind gusts with limited reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 2:37 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, May 8, 2:37 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 AM EDT FRI MAY 8 2009

.SHORT TERM (TODAY AND TONIGHT)...
CONVECTION ACROSS SRN IN/IL SHOULD MOVE INTO THE NORTHERN PORTIONS
OF OUR AREA IN THE MORNING. NO SEVERE THREAT IS EXPECTED AT THIS
TIME AS THE CONVECTION SHOULD BE WEAKENING AS IT MOVES EAST. A
SECOND SHORTWAVE TROUGH IS MOVING OUT OF THE CENTRAL ROCKIES AND
WILL AFFECT OUR AREA THIS AFTERNOON/EVENING. MODELS INDICATE SOME
GOOD INSTABILITY DEVELOPING IN THE SOUTHERN AND CENTRAL TN VALLEY
AHEAD OF THE VORT MAX. WILL HAVE LIKELY SHWRS/TSTMS ACROSS THE
ENTIRE AREA IN THE LATE AFTERNOON/EVENING. SEVERE POTENTIAL LOOKS
GOOD WITH LI AROUND -5 AND CAPE AROUND 1500 J/KG IN NAM FORECAST
SOUNDINGS. DAMAGING WINDS AND HAIL SHOULD BE THE MAIN THREATS. A
STRENGTHENING 850 MB JET WILL PROVIDE A GOOD SUPPLY OF MOISTURE
OVERNIGHT...AND UPPER DIFFLUENCE ALOFT WILL PROVIDE LIFT ACROSS ERN
KY/WV. HEAVY RAIN POTENTIAL LOOKS GOOD JUST TO THE NORTH OF OUR
AREA. THE SW VA COUNTIES COULD SEE SOME HEAVY RAIN IF THE PRECIP
AXIS ENDS UP BEING A BIT FARTHER SOUTH.

.LONG TERM (SATURDAY THROUGH THURSDAY)...COLD FRONT TRACKING
THROUGH THE CWA ON SATURDAY.  SHOULD HAVE ADEQUATE MOISTURE AND LIFT
TO BUMP UP POPS TO 50-60 PERCENT FOR SATURDAY.   THE FRONT LINGERS
INTO SATURDAY NIGHT AND SUNDAY...WILL CONTINUE THE CHANCE POPS FOR
BOTH PERIODS WITH THE BEST CHANCES IN OUR SOUTHERN ZONES NEAREST TO
THE FRONT AND WHERE THE DEEPEST MOISTURE RESIDES.  THE UPPER TROUGH
FOLLOWS ON MONDAY...WILL KEEP SLIGHT CHANCE POPS GOING FOR MONDAY.
HIGH PRESSURE FOLLOWS BRINGING DRY WEATHER FOR TUESDAY AND
WEDNESDAY.  ANOTHER FRONT APPROACHES THE AREA ON THURSDAY.  WITH
STILL MUCH UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCE POPS
FOR THURSDAY.  STAYED NEAR GUIDANCE NUMBERS FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             84  66  79  60  73 /  60  60  50  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  81  66  78  58  72 /  70  70  50  40  30
OAK RIDGE, TN                       80  66  78  57  71 /  70  70  50  40  30
TRI CITIES AIRPORT, TN              77  61  76  55  71 /  70  70  50  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/GH
Hazardous weather outlook, May 8, 2:22 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 AM EDT FRI MAY 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
322 AM EDT FRI MAY 8 2009 /222 AM CDT FRI MAY 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UNSTABLE AIR MASS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD
OF AN UPPER LEVEL DISTURBANCE...WITH SHOWERS AND THUNDERSTORMS
EXPECTED. A FEW STORMS WILL HAVE THE CAPABILITY TO BECOME
SEVERE...WITH DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL
CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANY AFTERNOON OR EVENING THROUGH SUNDAY.

SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL
MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY
CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD
STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN
ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU
LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND POSSIBLY
THROUGH SUNDAY.

In the hours before

Special weather statement, May 8, 5:11 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 AM EDT FRI MAY 8 2009

TNZ012-013-035-081115-
CAMPBELL-MORGAN-SCOTT-
611 AM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL...MORGAN AND
SCOTT COUNTIES...

AT 610 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT
45 MPH.

PEOPLE IN CAMPBELL...MORGAN AND SCOTT COUNTIES...INCLUDING THE
CITIES OF JACKSBORO AND LA FOLLETTE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

DGS

The radar

The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Hail, Scott

When
May 8, 5:30 AM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.410, -84.490

Penny size hail was reported in Huntsville.

Thunderstorm Wind, Campbell

When
May 8, 6:15 AM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.370, -84.130

Numerous trees were reported down across the county.

Flash Flood, Scott

When
May 8, 6:43 AM EST to 7:15 AM EST
Where
Scott County, 0.74 mi WNW of Stanley Jct to 0.72 mi WNW of Stanley Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.452, -84.493

Flash flooding was reported with several inches of water covering and over Buffalo road.

Flash Flood, Scott

When
May 8, 6:43 AM EST to 7:20 AM EST
Where
Scott County, 0.72 mi WNW of Elgin to 0.73 mi WNW of Elgin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.334, -84.612

Flash flooding produced several inches of water covering and across Wolf creek road.

Flash Flood, Campbell

When
May 8, 7:10 AM EST to 8:00 AM EST
Where
Campbell County, 0.72 mi NE of Kilsyth to 0.93 mi ENE of Kilsyth
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.437, -84.070

Heavy rainfall and flash flooding caused a mud slide with trees down and several inches of water was over the road.

Thunderstorm Wind, Anderson

When
May 8, 7:15 AM EST
Where
Anderson County, 1.78 mi SW of Mills Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -84.040

Numerous trees were reported down.

Thunderstorm Wind, Union

When
May 8, 7:15 AM EST
Where
Union County, 0.89 mi SW of Racoon Vly
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.220, -83.840

Numerous trees were downed.

Hail, Hamblen

When
May 8, 7:18 AM EST
Where
Hamblen County, Alpha
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.180, -83.380

Penny size hail was reported at the Weather Forecast Office.

Thunderstorm Wind, Knox

When
May 8, 7:40 AM EST
Where
Knox County, 1.12 mi W of University
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.950, -83.970

A few trees were reported down.

Thunderstorm Wind, Union

When
May 8, 7:41 AM EST
Where
Union County, Racoon Vly
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -83.830

A tree was reported down along Highway 61 West.

Thunderstorm Wind, Polk

When
May 8, 8:30 AM EST
Where
Polk County, 1.13 mi E of Benton
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
35.180, -84.650

A few power lines were reported down on Mountain View Road.

Thunderstorm Wind, Monroe

When
May 8, 8:54 AM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -84.360

A few trees and power lines were reported down between Madisonville and Tellico Plains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164002, 164004, 200414, 200416, 200417, 164010, 164011, 164013, 164014, 164016, 164018, 164019.